Does hormone replacement therapy lead to abnormal hair growth?
Q: I have been married for 19 years and I am childless due to endometriosis. I have tried IVF but could not continue after one year because of its side effects. I underwent a total hysterectomy operation. I am now on HRT and I am using premarin 0.625 mg since one month. A couple of months back, I noticed a hairline growth on my upper lips, like a moustache. I seek your advice on the drug I am taking. Is there any remedy for the hairline growth on my upper lips.
A:Since last one year there is a big controversy regarding use of hormone replacement therapy (HRT) in the post menopausal women. HRT is usually given to prevent osteoporosis (loss of calcium from bones), to prevent heart disease or for the postmenopausal symptoms. Therefore it is very important to know the indication of HRT in your case. In fact a recent international trial has shown harmful effects of HRT and this trial was abondoned before time. The only indication where it is useful for initial few years during postmenopausal phase is moderately severe postmenopausal symptoms like hot flushes, dryness of vagina, emotional lability etc. For prevention of osteoporosis now we have better options available. So please discuss with your gynaecologist about the logic of continuation of HRT. HRT does not cause hirsutism but abnormal hair growth is common in postmenopausal women. In your case if it is limited over the upper lip only then you can go for some form of cosmetic treatment otherwise if it is widespread i.e., over chest, breasts, lower and upper abdomen inner thighs then you will need hormonal investigations.